Skip to content
Omnikalc

Glasgow coma scale calculator: GCS and GCS-P

Add up the eye, verbal and motor responses of the Glasgow coma scale, with the GCS-P score that includes pupil reactivity.

Updated on
Your inputs

Results

Glasgow coma scale (GCS)

13

Mild (13 to 15)

GCS-P (GCS minus unreactive pupils)

13

Eye score
3
Verbal score
4
Motor score
6

What the Glasgow coma scale measures

The Glasgow coma scale (GCS), published in 1974 by Graham Teasdale and Bryan Jennett in Glasgow, is the standard way to describe a person’s level of consciousness. It scores three responses: eye opening, verbal response and motor response. It is used after head injuries, strokes, poisonings and in any patient whose alertness may change, because repeated scores show at a glance whether the person is getting better or worse.

The components

Eye opening (E) Verbal response (V) Motor response (M)
4 Spontaneous 5 Oriented 6 Obeys commands
3 To sound 4 Confused 5 Localizes pain
2 To pressure 3 Inappropriate words 4 Normal flexion (withdrawal)
1 None 2 Incomprehensible sounds 3 Abnormal flexion
1 None 2 Extension
1 None

The total runs from 3 (no response) to 15 (fully alert).

Worked example

A patient opens their eyes when spoken to (E3), answers in a confused way (V4) and follows instructions (M6).

  1. GCS = 3 + 4 + 6 = 13, written E3 V4 M6.
  2. Both pupils react to light, so the GCS-P = 13 − 0 = 13.
  3. After a head injury, 13 falls in the mild category.

Severity after head injury

GCS Traumatic brain injury severity
13 to 15 Mild
9 to 12 Moderate
3 to 8 Severe

A GCS of 8 or less usually means the person cannot protect their airway; the teaching saying is “GCS 8, intubate”.

GCS-P

The GCS Pupils score, introduced in 2018, subtracts the number of pupils that do not react to light (0, 1 or 2) from the GCS. It ranges from 1 to 15 and predicts outcome after severe brain injury better than the GCS alone.

Scoring correctly

  • Record the best response for each component, and report the three parts, not only the total: E1 V5 M6 and E4 V1 M6 are both 11 but describe different patients.
  • Apply pressure at the fingertip, the trapezius or the brow ridge to test the response to a stimulus.
  • If a component cannot be tested, such as speech in an intubated patient or eyes swollen shut, write NT (not testable) instead of scoring 1.
  • Young children need the pediatric version, which adapts the verbal scale.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

How is the Glasgow coma scale scored?

By adding three responses: eye opening (1 to 4), verbal response (1 to 5) and motor response (1 to 6). The total ranges from 3 to 15.

What do GCS scores mean?

After a head injury, 13 to 15 is mild, 9 to 12 moderate and 8 or less severe. A score of 8 or less usually requires protecting the airway.

What is the GCS-P?

The GCS minus the number of pupils that do not react to light (0, 1 or 2). It ranges from 1 to 15 and better predicts outcome after severe brain injury.

How is the score reported?

As the three components and the total, for example E3 V4 M6 = 13. When a component cannot be tested, for instance verbal in an intubated patient, it is noted NT instead of a number.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.